Kansas, 2008

Hail and Damaging Wind in Kansas, June 1 to 3, 2008

June 1 to 3, 2008 · NWS TOP · 5 events in 4 counties and zones

Severe thunderstorms developed along several outflow boundaries laying across mainly east central Kansas. The more robust convection produced hail up to the size of golfballs, and estimated wind gusts of 60 miles per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms developed along several outflow boundaries laying across mainly east central Kansas. The more robust convection produced hail up to the size of golfballs, and estimated wind gusts of 60 miles per hour. The storms then congealed into a convective complex, and slid southeastward, and out of the warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 2:24 PM CST, 10 hours 29 minutes earlier.

Area forecast discussion, May 31, 2:24 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SAT MAY 31 2008

.DISCUSSION...

DIFFICULT FORECAST OVER THE NEXT 24 HOURS IN DEFINING JUST WHERE AND
WHEN THERE IS A CONVECTIVE THREAT. MRNG UPPR AIR ANLYS INDCD A LACK
OF OBVIOUS LARGE-SCALE FORCING MECHANISMS FOR CONVECTIVE
DEVELOPMENT...AND WITH SFC MESOSCALE FORCING WELL TO THE SOUTH OF
FA...WL GENERALLY HAVE TO WAIT FOR NOCTURNAL FORCING TO SEE ANY
DVLPMNT. ONLY EXCEPTION WL BE MID LVL FRONT OVR NRN CWA...BUT MODEL
GUIDANCE INDC FRONTOGENESIS ASSOCIATED WITH FNT IS LIKELY TO BE
WEAKENING DURING THE EVNG HOURS. THE CHC FOR CONVECTION WL INCREASE
SLIGHT AFTER MIDNIGHT WITH THE NOCTURNAL LO LVL JET DVLPNG FM CNTRL
OK INTO SRN KS. BEST THETA-E ADVECTION AND ASSOCIATED ISENTROPIC
LIFT IS CNTRD FM CNTRL KS SEWD INTO SE KS...THUS MOST OF THIS
ACTIVITY WL LIKELY STAY SOUTH AND WEST OF OUR FA. WL CONT WITH THE
SCHC POPS FM PREVIOUS FORECAST AS THIS SEEMS TO HAVE IT HANDLED
WELL. LOWS ARE ALSO A LITTLE TRICKY TONIGHT WITH RELATIVELY DRY AIR
OVR THE CNTRL AND NRN CWA AND SFC RIDGE AXIS NR THE CWA. IF MID LVL
CLDS CAN CLR ENOUGH...CLD SEE A DECENT DROP IN TMPS OVR THIS AREA
OVERNIGHT. DID LOWERED TMPS IN THIS AREA JUST A TOUCH CLOSER TO THE
MET GUIDANCE.

SAME GENERAL PATTERN REMAINS IN PLACE FOR SUN AS WELL WITH THE FNT
NEAR THE AREA. H85 TMPS COOL A COUPLE DEGREES ON SUN AND THUS WE
SHLD ALSO SEE THIS REFLECTED IN OUR HIGHS. LO LVL MOISTURE DOES
START TO INCREASE ON SUN AND THIS WL INHIBIT MIXING SOME. THUS TMPS
SHLD BE MORE IN THE MID 80S INSTEAD OF UPPR 80S. WITH A LITTLE
STRONGER PUSH TO THE MOISTURE INTO THE AREA ON SUN CLD SEE AN ISO
SHOWER OR TSRA DURING THE AFTN OVER PRETTY MUCH ANYWHERE IN THE CWA.

BOUSTEAD

EXTENDED...AN ACTIVE PATTERN CONTINUES THROUGHOUT THE CENTRAL
PLAINS FOR THE REMAINDER OF THE FORECAST PACKAGE. TWO PRIMARY
PERIODS OF INTEREST WITH SMALL CHANCES OF PRECIPITATION INCLUDED
IN BETWEEN FOR MODEL VARIABILITY AND SMALL SCALE FEATURES THAT ARE
LIKELY TO CHANGE FROM MODEL RUN TO RUN.

FIRST...CONVECTIVE CONCERNS SUNDAY NIGHT INTO MONDAY...ON SUNDAY
NIGHT SUBTROPICAL RIDGE OVER MEXICO AND TX AMPLIFIES A BIT IN
RESPONSE TO SHORTWAVE TROUGH PUSHING ON SHORE THE PACIFIC COAST.
THIS IS EXPECTED TO BRING FASTER WESTERLIES NORTH OVER THE CENTRAL
CONUS ROCKIES...WHICH WILL IN TURN TAKE LEE SIDE CYCLOGENESIS
FURTHER NORTH. WITH PRESSURE FALLS NORTH OF CURRENT SFC LOW EXPECT
SFC LOW AND ASSOCIATED STALLED OUT FRONTAL BOUNDARY TO LIFT NORTH
BRINGING GOOD LOW LVL MOISTURE BACK INTO THE CWA. AS THE BOUNDARY
LIFTS NORTH OVERNIGHT...MODELS ALL GENERATE PRECIPITATION ON NOSE
OF LLJ CONVERGENCE ZONE. GFS/NAM INDICATE 1000-1500 J/KG OF
ELEVATED CAPE OVERNIGHT WITH FAVORABLE DIRECTIONAL SHEAR TO
SUPPORT POSSIBILITY FOR ELEVATED SUPERCELL STRUCTURES. TOO EARLY
TO DETERMINE EXACT SEVERE WEATHER POTENTIAL...HOWEVER THE
POTENTIAL FOR LARGE HAIL AND HEAVY RAINFALL SEEM THE MOST LIKELY
HAZARDS AT THIS TIME. DURING THE DAY ON MONDAY...H850 BAROCLINIC
ZONE LOOKS TO CONTINUE TO LIFT NORTHEAST AS MODELS HINT AT THE
PASSAGE OF A WEAK SHORTWAVE TROUGH THROUGH THE WESTERLIES ALOFT.
BEHIND THIS TROUGH...GFS/ECMWF INDICATE WARM/DRY MID LVL AIR
WORKING INTO THE CWA AS EML LOOKS TO ADVECT IN FROM THE SOUTHWEST.
WITH EML ADVECTING IN FROM THE SOUTHWEST AND H850 BAROCLINIC ZONE
SHIFTING NORTHEAST FEEL BEST THUNDERSTORM CHANCES FOR THE CWA
EXIST DURING THE OVERNIGHT HOURS SUNDAY NIGHT THROUGH THE LATE
MORNING HOURS ON MONDAY. HAVE UPPED POPS INTO THE 50 PERCENT
RANGE...AND SHIFTED THIS 50 PERCENT AXIS FROM SOUTHWEST TO
NORTHEAST DURING THE DAY MONDAY FOLLOWING THE BAROCLINIC AXIS.

NEXT...GFS AND ECMWF BOTH INDICATE STRONG UPPER LEVEL TROUGH WILL
MOVE THROUGH THE CENTRAL PLAINS DURING THE THURSDAY TO THURSDAY
NIGHT TIME FRAME. WILL NOT GET INTO TOO MUCH DETAIL THIS FAR
OUT...BUT SYSTEM LOOKS STRONG ENOUGH TO ALLOW FOR A STRONG
THUNDERSTORM OUTBREAK DURING THE THURSDAY/THURSDAY NIGHT
TIME FRAME IN THE TOP CWA. SPECIFIC SEVERE WEATHER POTENTIAL WILL
NOT BE RELIABLE THIS FAR OUT...SO FOR NOW A SYSTEM TO WATCH IN THE
EXTENDED FORECAST. SYSTEM IS FORECAST TO MOVE ON SHORE THE
NORTHWEST CONUS COAST TUESDAY NIGHT...SO IT WILL BE A WHILE BEFORE
THE UPPER AIR NETWORK EVEN HAS A CHANCE TO SAMPLE THIS SYSTEM.
INCREASED POPS INTO THE 40 PERCENT RANGE AS THE ECMWF AND THE GFS
ARE SIMILAR ON THE STRENGTH OF THE SYSTEM...BUT DIFFER ON THE
TIMING OF THE SYSTEM THROUGH THE CENTRAL PLAINS.

CAVANAUGH

&&

.AVIATION...

VFR CONDS EXPECTED TO CONT AT ALL 3 TAF SITES THRU THE PERIOD. SFC
FNT RIGHT ALNG THE KTOP/KFOE TAF SITES THIS AFTN AND THIS WL CONT TO
BE A CHALLENGE FOR WINDS THRU THE FIRST HALF OF THE PERIOD. WL
LIKELY SEE LIGHT SRLY WINDS GO VARIABLE LATER THIS EVNG BEFORE
BECOMING SERLY AGAIN BY MID SUN MRNG. WITH THE MID LVL FNT IN THE
AREA TONIGHT...CAN ALSO NOT RULE OUT A PASSING SHOWER...BUT
CERTAINLY NOT CONFIDENT ENOUGH TO PUT IN TAFS ATTM. OTHERWISE MID
LVL CLDS SHLD KEEP ANY HZ OUT OF THE TAF SITES AND CLD DECKS WL RMN
ARND 12-15 K FT.

BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 31, 10:40 AM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT SAT MAY 31 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-011645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1140 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
OVER EAST CENTRAL KANSAS...BUT SEVERE WEATHER IS GENERALLY NOT
EXPECTED. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT
SOUTH OF A LINE FROM OTTAWA TO MINNEAPOLIS...BUT AGAIN SEVERE
WEATHER IS GENERALLY NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY AFTERNOON THROUGH
FRIDAY ACROSS THE ENTIRE AREA. SOME OF THE STORMS COULD BE
SEVERE...WITH THE GREATER RISKS OF SEVERE WEATHER ON SUNDAY NIGHT
AND MONDAY....AND AGAIN THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 1, 12:53 AM CST
Where
Republic County, Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.820, -97.630

Hail, Osage

When
June 2, 6:40 PM CST
Where
Osage County, Lyndon
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.620, -95.680

Via nssl shave project.

Hail, Douglas

When
June 3, 6:28 PM CST
Where
Douglas County, 5 mi WSW of Baldwin
Measured
0.88 in hail
Reported by
Public
Coordinates
38.742, -95.266

Hail, Franklin

When
June 3, 8:02 PM CST to 8:20 PM CST
Where
Franklin County, Ottawa to 7 mi ENE of Ottawa
Measured
1.25 in hail
Reported by
Public
Coordinates
38.620, -95.270

A pulic report of half dollar size hail was reported along this path. A trained spotter in Ottawa also reported quarter size hail, which was relayed to the NWS by the Franklin County Sheriff. A third trained spotter reported dime to nickle size hail.

Hail, Franklin

When
June 3, 8:14 PM CST
Where
Franklin County, 2.71 mi ENE of Ottawa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.637, -95.225

A trained spotter driving northbound on Interstate 35, and was located approximately one mile north of Exit 187 reported golf ball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102328, 102333, 102322, 102323, 102325.